Thunderstorm Wind, Passaic
- When
- May 10, 9:40 PM EST
- Where
- Passaic County, West Milford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -74.383
As a severe thunderstorm moved east across Passaic County, it produced high winds that downed a tree on Route 23 in West Milford, high tension wires in Wayne, and tree limbs in Pompton Lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved east across Passaic County, it produced high winds that downed a tree on Route 23 in West Milford, high tension wires in Wayne, and tree limbs in Pompton Lakes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 10, 9:35 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1035 PM EDT MON MAY 10 2004 .SHORT TERM FORECAST DISCUSSION...WE CONTINUE TO MONITOR THE DEVELOPMENT AND EVOLUTION OF TSTMS OVER AND UPSTREAM OF THE FORECAST AREA. BASED ON CURRENT OBSERVATIONS AND FORECAST TRENDS...WE WILL UPDATE THE FORECAST TO EXTEND THE CHC OF SHOWERS AND TSTMS ACROSS THE AREA THROUGH TONIGHT. && ...THIS IS THE 420 PM AREA FORECAST DISCUSSION... .DISCUSSION... THE WARM FRONT EXTENDS FROM THE DELMARVA PENINSULA...UP THROUGH THE DELAWARE WATER GAP...AND ACROSS THE SOUTHERN TIER OF NEW YORK...OVER TO NEAR ROCHESTER NY. BEHIND THIS BOUNDARY WIDELY SCATTERED CONVECTION CONTINUES TO POP UP AND MOVE IN A GENERAL EASTERLY DIRECTION. TO THE NORTH AND EAST OF THIS BOUNDARY...IS WHERE ANY EXISTING CONVECTION HAS GONE TO DIE. THE MSAS COMPUTED LIFTED INDEXES TELL THE STORY...WITH AS MUCH AS -8 LIS ACROSS PENNSYLVANIA AND WESTERN NEW YORK...WITH A SHARP GRADIENT EXTENDING FROM PHILADELPHIA-ATLANTIC CITY...UP TO ROME/UTICA-ALBANY...WITH STABLE AIR TO THE EAST. THIS BOUNDARY HAS SLOWLY SHIFTED NORTHEAST THROUGH THE DAY...EXPOSING POINTS TO THE WEST OF THE HUDSON RIVER TO WIDELY SCATTERED CONVECTION. THIS EASTWARD PROGRESSION WILL CONTINUE... ESPECIALLY OVER INTERIOR CONNECTICUT. HOWEVER...EXPECT THAT WE WILL REMAIN STABLE ACROSS LONG ISLAND...WHERE A LOW STRATUS MARINE LAYER IS ATTEMPTING TO TRAVERSE THE SAND BAR. WITH PLENTY OF LOW LEVEL MOISTURE AROUND OVERNIGHT...EXPECT TO SEE AREAS OF FOG ACROSS THE ENTIRE AREA OVERNIGHT. THIS WILL LIKELY BE LOCALLY DENSE AND BE ACCOMPANIED BY LOW STRATUS ALONG THE COAST... ESPECIALLY THE SOUTH SHORE OF LONG ISLAND. FOR TUESDAY...THE WARM FRONT SHOULD CONTINUE TO MAKE PROGRESS... ENGULFING MOST IF NOT ALL OF THE FORECAST AREA. THIS LOW LEVEL HEATING WILL ENHANCE THE LAPSE RATES WHICH COMBINED WITH SOME LIFT FROM THE APPROACHING COLD FRONTAL BOUNDARY WILL GIVE US A BETTER CHANCE OF CONVECTION ACROSS THE REGION. WE WILL PROBABLY SEE A BIT MORE COVERAGE...AS WELL AS INTENSITY...AND THE ACTION WILL LIKELY START TO GET GOING EARLIER THAN IT DID TODAY. THE ONLY SAVING GRACE MIGHT BE THAT THE WINDS ALOFT ARE NOT THAT STRONG...POTENTIALLY KEEPING ANY SEVERE WEATHER SCATTERED AS OPPOSED TO WIDESPREAD. THE COLD FRONTAL BOUNDARY WILL STALL TUESDAY NIGHT...BEFORE LIFTING BACK NORTH ON WEDNESDAY. THROUGH THE EXTENDED...WITH A BUILDING RIDGE OVER THE EAST...THE PROGRESSION OF THE PATTERN WILL SLOW TO A CRAWL. THIS WILL KEEP US WARM INTO THE WEEKEND. HOWEVER...BY THURSDAY...IT APPEARS THAT HEIGHTS RISE SUFFICIENTLY TO KEEP US IN AN AREA OF SUBSIDENCE STRONG ENOUGH TO SUPPRESS EVEN AIRMASS CONVECTION. FINALLY...BY SATURDAY NIGHT...THE NEXT FRONTAL BOUNDARY WILL APPROACH THE TRI-STATE AREA. STILL A BIT UNCERTAIN AT THIS TIME...AS TO WHETHER OR NOT THE THIS BOUNDARY WILL CLEANLY CLEAR THE COAST. && .MARINE...A QUIET PERIOD IS ON TAP FOR THE COASTAL WATERS. OVERALL...THE GRADIENT WILL REMAIN QUITE WEAK...ALLOWING WINDS TO STAY RELATIVELY LIGHT. THIS WILL ALLOW FOR SEAS TO STAY BELOW SCA CRITERIA. THE GRADIENT DOES PICK UP TOWARD THE END OF THE WEEK AS LOW PRESSURE DEVELOPS TO THE NORTH OF THE WATERS...AND A BERMUDA HIGH SETS UP TO THE SOUTH. THIS COULD BRING SEAS CLOSE TO SCA MY THE END OF THE WEEK. ONLY FLY IN THE OINTMENT OVER THE COURSE OF THE WEEK COULD BE A FEW SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AS A SUMMER-LIKE PATTERN SETS UP. && .AVIATION...TRICKY FORECAST PACKAGE WITH LOW STRATUS ADVECTING IN OFF THE ATLANTIC AHEAD OF A WARM FRONT AND POSSIBLE TSTMS LATE THIS EVENING. THIS MORNINGS 12Z RUN SHOWED COASTAL TERMINALS ON THE FENCE AS FAR AS INSTABILITY AND NOW THAT STRATUS HAS OVERSPREAD LONG ISLAND AND STILL PUSHING INLAND THE FURTHER EAST YOU GO...THINK TSTMS WILL BE QUICK TO DIE SINCE WEVE NOW LOST HEATING. THEREFORE IF ANY TSTMS DEVELOP AND REACH THE AREA THEY WILL BE SCATTERED AND ONLY THINK INLAND TERMINALS WILL BE AFFECTED. THE NEXT ISSUE IS THE POTENTIAL FOR FOG TO DEVELOP OVERNIGHT. EXPECT WARM FRONT TO PUSH THROUGH SOMETIME BETWEEN 00Z AND 03Z FROM SOUTH TO NORTH. DEWPOINTS WILL CREEP UP INTO THE LOWER 60S ENHANCING THE ALREADY SATURATED LOW LEVELS. HOW BAD THE FOG GETS WILL DEPEND ON THE TIMING OF THE WARM FRONT WHICH WILL BEGIN USHERING IN SOMEWHAT DRIER SOUTHWESTERLY AIR AT A FEW THOUSAND FEET HELPING TO BREAK UP THE STRATUS DECK. THEREFORE...CONFIDENCE IN THIS FORECAST PACKAGE IS LOW. && .HYDROLOGY...NO PROBLEMS EXPECTED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 420 AM EDT MON MAY 10 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-111000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 420 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY TO THE WEST AND NORTH OF NEW YORK CITY. IF ANY SEVERE WEATHER WAS TO DEVELOP... THE MAIN SEVERE WEATHER THREATS WOULD BE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL APPROACH THE AREA TUESDAY. TEMPERATURES TUESDAY ARE EXPECTED TO REACH INTO THE 80S AT MOST LOCATIONS AWAY FROM THE COAST. DEW POINTS WILL RISE INTO THE 60S TUESDAY AFTERNOON. THIS WILL MAKE THE ATMOSPHERE MODERATELY UNSTABLE. GIVEN THE DEGREE OF INSTABILITY EXPECTED...A FEW STORMS COULD BECOME SEVERE LATE TUESDAY AFTERNOON AND EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED TUESDAY.. SR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 758 PM EDT MON MAY 10 2004 CTZ005-NYZ067-068-110100- ORANGE-NORTHERN PUTNAM-NORTH CENTRAL FAIRFIELD- 758 PM EDT MON MAY 10 2004 AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A LINE OF VERY STRONG THUNDERSTORMS EXTENDING FROM CENTRAL ULSTER COUNTY NY...SOUTHWESTWARD INTO WAYNE COUNTY PENNSLYVANIA. THESE STORMS ARE MOVING EAST SOUTHEAST AT AROUND 40 MPH...AND WILL LIKELY ENTER THE AREA BY 830 PM. WIND DAMAGE HAS ALREADY BEEN REPORTED WITH THESE THUNDERSTORMS OVER UPSTATE NY. BE ON THE ALERT FOR WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 905 PM EDT MON MAY 10 2004 CTZ005-NJZ002-NYZ067>070-110200- NORTHWESTERN PASSAIC-SOUTHEASTERN ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-NORTHERN FAIRFIELD- 905 PM EDT MON MAY 10 2004 AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR UNIONVILLE NORTHEAST ACROSS NEW WINDSOR IN ORANGE COUNTY AND FURTHER NORTHEAST NEAR DOVER PLAINS IN DUTCHESS COUNTY... MOVING SOUTHEAST AT 20 MPH. PEOPLE LIVING IN SOUTHEAST ORANGE COUNTY...NORTHWEST PASSAIC COUNTY...PUTNAM COUNTY...ROCKLAND COUNTY AND NORTHERN WESTCHESTER COUNTY SHOULD PREPARE FOR HEAVY RAIN...WIND GUSTS BETWEEN 40 AND 50 MPH AND FREQUENT LIGHTNING. GC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 954 PM EDT MON MAY 10 2004 CTZ009-NJZ002>004-NYZ068>071-110300- BERGEN-NORTHERN PASSAIC-SOUTHWESTERN PUTNAM-ROCKLAND-WESTCHESTER-SOUTHWESTERN FAIRFIELD- 954 PM EDT MON MAY 10 2004 AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY DETECTED AN AREA OF THUNDERSTORMS OVER THE LOWER HUDSON VALLEY OF NEW YORK AS WELL AS NORTHERN NEW JERSEY. THESE STORMS WILL SLOWLY MOVE SOUTHEASTWARD OVER THE COURSE OF THE LATE EVENING HOURS. THESE STORMS SHOULD STAY BELOW SEVERE LIMITS...BUT STILL EXPECT UP TO ONE HALF INCH HAIL...TORRENTIAL RAIN...AND WIND GUSTS BETWEEN 40 AND 50 MPH WITH THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO IN CASE WARNINGS HAVE TO BE ISSUED.
The Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404615, 5404616.